Does Suboxone Make Your Feet Swell?

Does Suboxone Make Your Feet Swell?

Why does Suboxone make your feet and legs swell?

Have you noticed since starting Suboxone treatment that your ankles and feet seem to be a bit swollen? What does it mean? Could it be the Suboxone causing it?

Swelling around the ankles is called edema. Edema is due to fluid collecting in in the soft tissues around your ankles and feet.

Why does this type of swelling most often happen around the ankles? Because of gravity. People spend most of their day either on their feet or at least with their feet below the level of their heart.

Your feet and ankles are the parts of your body furthest from your heart. Thus, it takes more work to get blood back up, through your veins, and back to the heart again. Sometimes, for various reasons, fluid leaves the bloodstream and collects around the ankles.

Is ankle swelling serious?

Ankle swelling can be a serious symptom. Some of the more ominous causes of edema are from problems with the heart, liver, or kidneys. There are also less serious causes, including medication side effects and other medical conditions.

Swelling of the legs and feet from Suboxone is not a very serious problem. Adjusting your dosage will likely solve the problem.

You should see your doctor and show them the swelling. Then, your doctor will likely make an adjustment and ask for you to come back soon. On your followup visit, your doctor will evaluate to see if the swelling has improved.

If you are seeing your doctor via telemedicine or telehealth services, it can be a little more difficult to show ankle swelling. While you may be able to aim your phone camera at your ankle to get a good picture, sometimes it is best for your doctor to see it in person and feel the swelling with their own hands.

If you are not able to see your doctor in person, you may want to go to an urgent care center or emergency department to get an in-person evaluation. Or, your telemedicine doctor may work with doctors who are continuing to see patients in person in the office.

Do I have to see my doctor about Suboxone swelling?

Just because you know that ankle swelling is a non-serious side effect of Suboxone and you know that adjusting your dosage may help, you should not handle it on your own. First, your doctor must be involved in any decision to change your Suboxone dosage. Second, your doctor will also assess you for more serious causes of edema.

Whenever you notice an adverse event during medical therapy, you must let your doctor know what is going on. Your doctor wants to hear from you if you have any problems, so do not worry about being a nuisance.

How does Suboxone cause ankle swelling?

Keep in mind that Suboxone does contain an opioid, buprenorphine. While bupe is a mild opioid, it can still cause side effects similar to other opioids.

Experts are not completely sure why opioids cause edema. One theory is that they increase antidiuretic hormone secretion. As a result, fluid is retained by the body.

Are there other kinds of medications that cause ankle swelling?

Suboxone is definitely not the only medication that can cause edema. There is a class of high blood pressure drugs that are known for causing swollen ankles. These are the calcium-channel blockers.

Another class of drugs that can cause edema is the NSAIDS or non-steroidal anti-inflammatories. This class includes common drugs such as ibuprofen and naproxen.

What about compression socks? Can they help with the swelling?

You may have heard of compression stockings or socks that squeeze the ankles while you wear them. These garments hold in the swelling, helping the body get the fluid back into the veins to go up and out of the legs.

In many cases, compression socks will not be harmful and may be helpful. Still, you must speak with your doctor about this to see if it may be right for you. Your doctor may choose to address the underlaying problem before recommending long-term wearing of compression stockings.

Are there alternative medications for medication-assisted treatment (MAT) that do not cause ankle swelling?

An alternative to Suboxone and other buprenorphine medications is naltrexone. Naltrexone is an opioid blocker which does not commonly cause ankle swelling.

In fact, in low doses, naltrexone may help with edema. A special form of naltrexone therapy known as LDN, or low dose naltrexone, can be used to reduce the effects of edema.

Ankle edema is nothing to worry about with Suboxone therapy.

You can rest assured that a bit of ankle swelling is most likely not going to be a big problem if it is due to Suboxone treatment. Your doctor will know what to do to address the problem.

If you are just getting started with Suboxone, do not let this symptom discourage you. Ankle edema from Suboxone can be improved by making changes to your therapy. So, while Suboxone can make your legs and feet swell, the swelling can be improved without too much difficulty. You will be able to continue treatment and get better, putting your active addiction behind you.